Question: : I read your article about celery easing blood pressure. I don't have high blood pressure, but I swear that celery helped cure my Bell's palsy.
Several years ago, I was diagnosed with Bell's palsy and was horrified when my specialist told me that it could last from three months to three years. The first few days I rarely slept because I was searching online for a cure. (There isn't one.)
About a week into my search, I found an article about a lady who ate celery several times a day. Her symptoms got better every day.
I ate celery several times a day for two weeks and noticed things getting better. I continued this for two months, and my symptoms stopped altogether. I can't explain it (nor could my doctor), but I am convinced this cured my Bell's palsy.
Answer: : Bell's palsy is a paralysis of the nerve on one side of the face, affecting sensation and muscle movement. It usually clears up by itself, and that might be what happened to you. But celery certainly can't hurt, and if it helps, so much the better.
Question: : Archway Macaroons are back! Just wanted to let you know, so you can inform your readers. I found them back on my grocery-store shelves just today and bought out all the macaroons they had. This will be great news for other readers who couldn't find relief from chronic diarrhea without coconut macaroons. Thank you for keeping us all well informed about health issues.
Answer: : Others have also reported that Archway Coconut Macaroon cookies are once again available on grocery shelves. The original manufacturer filed for bankruptcy last year. Lance Inc. bought Archway and brought the original-formula coconut macaroon cookies back to the market.
We first heard about using coconut cookies to quell chronic diarrhea in 1998 from Donald Agar. As a Crohn's disease victim, he was pleased to discover that two Archway Coconut Macaroon cookies a day eased the diarrhea that had plagued him for decades.
Since then, we have heard from hundreds of readers who have found coconut helpful: "I had a kidney transplant (donated by my beautiful daughter Lizzie), and the medicines I have to take really do a number on my stomach. I was having disruptive diarrhea daily. When I read about the coconut cookies, I tried them, and they worked!"
Question: : I am bone-tired all of the time. I also have really dry skin, dry, brittle hair and nails that break easily. (Even my toenails are brittle). I take vitamins and fish oil every day as well as red yeast rice to try to control my high cholesterol.
I asked my doctor if the problem could be linked to my thyroid. She ran a blood test for TSH and says it is OK. (It is just over 5.) Do you have any suggestions? It is really depressing to feel this fatigued!
Answer: : Your TSH level suggests inadequate thyroid hormone. There is a controversy about what TSH levels are normal, but thyroid experts now believe the range is between 0.3 and 3.
High cholesterol, depression, fatigue and difficulty losing weight are all indicative of low thyroid. So are dry skin, brittle nails, thinning hair and eyebrows, heavy menstrual periods and constipation.
Question: : I have been taking Effexor XR for two years. At first I was pleased that it relieved the anxiety, depression and excessive worrying I had been suffering. Then I began experiencing insomnia and night sweats and decided to taper off this antidepressant.
After cutting my dose in half, I have had brain zaps (impossible to explain) and pressure in my ears. It is truly a hellish experience. Most doctors don't warn you about withdrawal or tell you how to get off these drugs. Do you have any information that will help?
Answer: : Many people find that antidepressants such as Effexor (venlafaxine), Cymbalta (duloxetine), Lexapro (escitalopram), Paxil (paroxetine) and Zoloft (sertraline) are helpful for depression. But there can be a dark side to such medications.
Stopping this type of drug may lead to withdrawal symptoms that are extremely disruptive. Symptoms may include dizziness, headaches, insomnia, anxiety, sweating, visual disturbances and difficulty concentrating. Many people complain of shocklike sensations in their head (brain "zaps" or "shivers").
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or e-mail them via their Web site at PeoplesPharmacy.com.